|Year : 2015 | Volume
| Issue : 3 | Page : 129-130
Severe facial hirsutism following isotretinoin therapy: An under-reported entity
Yuval Ramot, Sivan Sheffer, Abraham Zlotogorski
Department of Dermatology, Hadassah-Hebrew University Medical Center, Jerusalem, Israel
|Date of Web Publication||19-Oct-2015|
Department of Dermatology, Hadassah-Hebrew University Medical Center, Jerusalem, 9112001
Source of Support: None, Conflict of Interest: None
| Abstract|| |
Hirsutism is usually a manifestation of hyperandrogenism, and iatrogenic causes for excess hair growth are uncommon. Here, we report on a 48-year-old female patient, who developed severe excess facial hair following treatment with isotretinoin for papulopustular rosacea. To the best of our knowledge, only one case has been reported before, and not in the dermatology literature. Taking into consideration the fact that isotretinoin is a widely prescribed medication in the dermatology practice, information on its possible adverse effects is of major importance for the treating dermatologist.
Keywords: Acne, adverse effects, hirsutism, isotretinoin
|How to cite this article:|
Ramot Y, Sheffer S, Zlotogorski A. Severe facial hirsutism following isotretinoin therapy: An under-reported entity. Int J Trichol 2015;7:129-30
| Introduction|| |
Hirsutism is defined as excess growth of terminal hair in females, distributed in an androgen-dependent pattern. It is present in approximately 7% of women, and can lead to severe implications on their quality of life. While several causes have been implicated in hirsutism development, androgenic factors are the most prevalent, accounting for more than 80% of the cases, and polycystic ovary syndrome is the most common sole disorder for hirsutism. Iatrogenic causes for hirsutism, including medications, are considered as an uncommon cause, although the exact incidence is not well defined. We present a case of severe hirsutism developing after treatment with isotretinoin, a widely prescribed drug in dermatology practice.
| Case Report|| |
A 48-year-old female presented with the severe pustular eruption of 1-month duration. Her past medical history included thymoma that was treated with irradiation 10 years prior to her current consultation. She was otherwise healthy and did not take any medications. Physical examination revealed the presence of numerous facial erythematous nodules and pustules. The patient was diagnosed with papulopustular rosacea, and treatment was initiated with isotretinoin 20 mg daily for 1-month. Following good clinical response and lack of side-effects, the dose was increased to 30 mg daily. Two months later, the patient developed excess hair growth on her face, located mainly to the temples and the forehead. The patient denied other symptoms of virilization, including change of voice or growth of hair in other locations. Androgen levels (including testosterone, dehydroepiandrosterone sulfate and D–4 androstenedione) were within the normal limits. Physical examination revealed the presence of coarse black hairs on her bilateral temples and sides of the forehead [Figure 1].
|Figure 1: Coarse black hair on the temples (a) and side of the forehead (b) in a patient treated with isotretinoin for rosacea|
Click here to view
| Discussion|| |
Isotretinoin is a widely prescribed medication in dermatology practice, mainly for the treatment of severe nodulocystic acne. While hirsutism is considered to be one of the possible side effects of isotretinoin therapy, its exact frequency is not defined. To the best of our knowledge, only one case has been reported before, and such occurrence has not been reported in the dermatology literature. Our patient did not show additional features of hyperandrogenism, and a recent study also demonstrated that isotretinoin therapy does not seem to alter androgen levels in acne patients. Therefore, the exact mechanism for hirsutism following isotretinoin treatment is still obscure.
Interestingly, the distribution of excess facial hair is reminiscent of the distribution of hirsutism seen in females following the topical application of minoxidil as a treatment for androgenetic alopecia. Furthermore in these cases, the most common sites for excessive hair growth are the forehead and sideburns.
Although our patient experienced severe facial hirsutism, this manifestation can often be transient. An additional patient that was observed by us, a 22-year-old female patient who was treated with isotretinoin for cystic acne, also developed facial hirsutism on her forehead, chin, and cheeks [Figure 2]a. In this case, facial hirsutism resolved spontaneously several months after cessation of isotretinoin treatment [Figure 2]b. Isotretinoin is one of the major components in the anti-acne armamentarium. Knowledge of its possible adverse effects is of major importance for the treating dermatologist.
|Figure 2: Facial hirsutism in a 22.year.old female patient treated with isotretinoin for cystic acne. (a), that resolved spontaneously several months after cessation of treatment. (b)|
Click here to view
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Martin KA, Chang RJ, Ehrmann DA, Ibanez L, Lobo RA, Rosenfield RL, et al.
Evaluation and treatment of hirsutism in premenopausal women: An endocrine society clinical practice guideline. J Clin Endocrinol Metab 2008;93:1105-20.
Azziz R. The evaluation and management of hirsutism. Obstet Gynecol 2003;101:995-1007.
Somani N, Turvy D. Hirsutism: An evidence-based treatment update. Am J Clin Dermatol 2014;15:247-66.
Azziz R, Sanchez LA, Knochenhauer ES, Moran C, Lazenby J, Stephens KC, et al.
Androgen excess in women: Experience with over 1000 consecutive patients. J Clin Endocrinol Metab 2004;89:453-62.
Escobar-Morreale HF, Carmina E, Dewailly D, Gambineri A, Kelestimur F, Moghetti P, et al.
Epidemiology, diagnosis and management of hirsutism: A consensus statement by the androgen excess and polycystic ovary syndrome society. Hum Reprod Update 2012;18:146-70.
Bode D, Seehusen DA, Baird D. Hirsutism in women. Am Fam Physician 2012;85:373-80.
Pham T, Scofield RH. 13-cis-Retinoic acid (isotretinoin) unmasking of clinical polycystic ovary syndrome. Endocr Pract 2007;13:776-9.
Cetinözman F, Aksoy DY, Elçin G, Yildiz BO. Insulin sensitivity, androgens and isotretinoin therapy in women with severe acne. J Dermatolog Treat 2014;25:119-22.
Dawber RP, Rundegren J. Hypertrichosis in females applying minoxidil topical solution and in normal controls. J Eur Acad Dermatol Venereol 2003;17:271-5.
Oudenhoven MD, Kinney MA, McShane DB, Burkhart CN, Morrell DS. Adverse effects of acne medications: Recognition and management. Am J Clin Dermatol 2015 Apr 21. [Epub ahead of print].
[Figure 1], [Figure 2]